New Mexico, 2012

Heavy Snow and High Wind in New Mexico, December 19, 2012

December 19, 2012 · NWS ABQ · 32 events in 21 counties and zones

An open wave trough over the Great Basin pushed across New Mexico bringing with it snow and high winds. Snow developed over northern and western portions of the state late on the 18th and spread east and south across the remainder of western and northern New Mexico by daybreak on the 19th.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An open wave trough over the Great Basin pushed across New Mexico bringing with it snow and high winds. Snow developed over northern and western portions of the state late on the 18th and spread east and south across the remainder of western and northern New Mexico by daybreak on the 19th. Heavy snow and blowing snow were reported Wednesday over the northern and western higher terrain and the Continental Divide of western New Mexico. Aside from the snow, wind was the major impact with this system across southern and eastern New Mexico. Dangerous, damaging wind speeds occurred in eastern areas with some reduced visibility in blowing snow and dust. The entire system pushed quickly east into Texas late Wednesday afternoon allowing wind and snow to diminish across New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 18, 10:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 18, 10:56 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1056 PM MST TUE DEC 18 2012

CORRECTED AVIATION DISCUSSION

.AVIATION...
06Z TAF CYCLE
A STRONG UPPER LEVEL TROUGH WILL CROSS NM FROM THE W EARLY THIS
MORNING AND TODAY PRODUCING VERY STRONG WINDS IN CENTRAL AND
SOUTHERN AREAS...AND ACCUMULATING SNOW ACROSS WESTERN...CENTRAL
AND N CENTRAL AREAS. A PACIFIC COLD FRONT ACCOMPANIED BY A BAND OF
MODERATE TO HEAVY SNOW WILL MOVE EASTWARD THROUGH WESTERN NM
WITHIN A FEW HOURS OF SUNRISE...THEN IT WILL PROGRESS INTO CENTRAL
AREAS DURING MID AND LATE MORNING. MODELS...AND TO A LESSER EXTENT
SATELLITE IMAGERY...DEPICT A LINE OF SHARP CLEARING AS WINDS SHIFT
OUT OF THE NW ON THE BACK SIDE OF THIS BAND. WIND SPEEDS WILL
GRADUALLY STRENGTHEN ACROSS THE MOUNTAINS AND WEST EARLY THIS
MORNING...THEN THE COLD FRONT WILL USHER STRONGER SPEEDS TO
CENTRAL AREAS AS IT PROGRESSES EASTWARD. MEANWHILE...VERY STRONG
WINDS WILL MIX DOWN TO THE SURFACE ACROSS THE PLAINS DURING THE
MORNING HOURS WITHOUT THE AID OF THE COLD FRONT.

44

&&

.PREV DISCUSSION...920 PM MST TUE DEC 18 2012...
.UPDATED...
JUST ISSUED NPW HAS ADDED THE SAN FRANCISCO RIVER VALLEY INTO A
WIND ADVISORY FOR LATE TON AND WED. OTHERWISE NO CHANGES ON WIND
OR SNOW HIGHLIGHTS. UPDATED ZONES OUT SHORTLY WITH WSW OUT BEFORE
10 PM. CHJ

.PREV DISCUSSION...251 PM MST TUE DEC 18 2012...
CURRENTLY...DEEPENING TROUGH OVER SOUTHERN CALIFORNIA CIRCULATING
BLUSTERY SOUTHWEST FLOW ACROSS NEW MEXICO...AS SURFACE LOW
INTENSIFIES OVER SOUTHERN NEVADA AND SOUTHERN UTAH IN CLASSIC
WESTWARD TILTING INTENSIFYING BAROCLINIC STORM CONFIGURATION. WEAK
SURFACE TROUGH EXTENDS FROM EASTERN COLORADO ACROSS EASTERN NEW
MEXICO...AND SUCCEEDING IN PRODUCING SOME GUSTS ALREADY ACROSS THE
EXTREME SOUTHERN EDGES OF OUR FORECAST AREA.

MODELS...IN GENERALLY GOOD AGREEMENT THROUGH THE WEEKEND INTO
MONDAY MORNING...AND EXHIBITING FAIRLY SIGNIFICANT DIFFERENCES
THROUGH THE CHRISTMAS HOLIDAY. GOOD START CONSENSUS MOVES SOUTHERN
CALIFORNIA TROUGH RAPIDLY TO THE FOUR CORNERS BY TOMORROW
MORNING...AND THEN ACROSS NORTHERN NEW MEXICO AND INTO OKLAHOMA
AND NORTH TEXAS BY LATE WEDNESDAY NIGHT. UPSTREAM RIDGE BUILDING
OUT OF ARIZONA ACROSS THE SPINE OF THE ROCKIES AND INTO THE
NORTHWEST TERRITORIES OF CANADA WILL SHIFT OVER NEW MEXICO BY LATE
THURSDAY...AS NEXT NORTH PACIFIC SYSTEM DEEPENS OFF VANCOUVER
ISLAND ON THE CANADIAN WEST COAST. ZONAL FLOW WILL PERSIST ACROSS
NEW MEXICO THROUGH THE WEEKEND...AS THE CLOSED SYSTEM OPENS TO A
WAVE AND BEGINS SOUTHWARD DIG ALONG THE WEST COAST HEADING INTO
MONDAY. GFS AND ECMWF DIVIDE ON FEATURE PLACEMENT FROM MONDAY
ONWARD...WITH GFS DIGGING CLOSED LOW SMACK OVER ARIZONA ON
CHRISTMAS DAY...WHILE EUROPEAN ECMWF COLLEAGUES BYPASS NEW MEXICO
AND DIG TROUGH INTO THE HEART OF TEXAS...AND CLOSE OFF LOW OVER
THE MIDDLE MISSOURI RIVER VALLEY ON CHRISTMAS. GFS PLAYS CATCH UP
WITH ECMWF ACROSS THE EASTERN HALF OF THE COUNTRY HEADING TOWARD
THE LAST HALF OF CHRISTMAS WEEK...BUT SIGNAL FOR NEW MEXICO WILL
BE RIDGING...WITH HIGHLY AMPLIFIED ECMWF PAINTING A STRONGER RIDGE
THAN THE MORE PROGRESSIVE GFS SOLUTION. WITH SOME KEY DIFFERENCES
EMERGING FOR A KEY HOLIDAY PERIOD...WILL SIDE WITH HPC COLLEAGUES
AND EASE FORECAST TOWARD ECMWF SOLUTION...BUT RETAIN THE ESSENCE OF
THE COMMON PICTURE...AND THAT IS SOME TROUGHINESS AND UNSETTLED
WINTRY WEATHER OVER NEW MEXICO FOR THE FIRST PORTION OF THE CHRISTMAS
HOLIDAY PERIOD

OVERNIGHT...SNOW DEVELOPING OVER THE NORTH AND WEST BY MIDNIGHT
WILL START SPREADING EAST AND SOUTH ACROSS WESTERN AND NORTHERN
NEW MEXICO BY DAYBREAK. SNOW WILL PILE UP OVER THE SAN JUAN
SUMMITS AND SLOPES...OVER THE WEST SLOPES OF THE CHUSKAS...AND
OVER THE SOUTHWEST MOUNTAINS AND UPPER GILA REGION. STRENGTHENING
SOUTHWEST FLOW WILL ADD GOOD ROUNDS OF BLOWING AND DRIFTING SNOW
BY MORNING...ESPECIALLY NEAR THE ARIZONA BORDER AND EAST TO THE
CONTINENTAL DIVIDE...STRONGEST WINDS OVER THE SOUTHWEST MOUNTAIN SUMMITS.

FOR WEDNESDAY...MUSCULAR OPEN WAVE TROUGH WILL MAKE EASTWARD TRIP
ACROSS NORTHERN NEW MEXICO WITH AUTHORITY THROUGH WEDNESDAY
EVENING...SPREADING BROAD SWATH OF SNOW AND BLOWING SNOW ACROSS
THE NORTH...AND DANGEROUS WIND SPEEDS WITH REDUCED AMOUNTS OF
BLOWING SNOW TRADING OUT FOR BLOWING DUST THROUGH WEDNESDAY
AFTERNOON. WITH A COMPLETE SUITE OF WIND AND WINTER WEATHER
STATEMENTS ON THE STREET...WILL KEEP HEAVY SNOW OVER THE NORTHERN
MOUNTAINS...AND EMPHASIZE BLOWING AND DRIFTING SNOW THREAT AS
CHIEF HAZARDS AWAY FROM THE MAIN SNOW ACCUMULATION AREAS.
ALTHOUGH SNOWFALLS MAY BE MODEST DUE TO THE FAST MOVING
STORM...THE BLOWING AND DRIFTING MAY PILE UP SNOW IN SOME ODD
SPOTS...AND DRIFT MODEST AMOUNTS OF SNOW INTO PILES ON ROADS.
WIND SPEEDS WILL DECREASE GRADUALLY THROUGH WEDNESDAY EVENING...AS
SNOWFALL TAPERS OFF MORE RAPIDLY HEADING INTO WEDNESDAY NIGHT.
REAL WINTER FANS WILL ALSO ENJOY THE RAPIDLY FALLING TEMPERATURES
THROUGH THE DAY ON WEDNESDAY...WITH SPOTS WEST RUNNING NEARLY 20
DEGREES BELOW MID DECEMBER NORMALS...AND 5 TO 15 DEGREE DEPARTURES
BELOW NORMAL COMMON CENTRAL AND EAST...A LITTLE CLOSER TO NORMAL
NEAR THE TEXAS BORDER.

FOR THURSDAY...1045 MB HIGH BUILDING INTO WESTERN COLORADO UNDER
RIDGE OVER THE SOUTHWEST U.S...AS WEDNESDAY WINTER STORM LONG
GONE INTO THE LOWER ARKANSAS RIVER VALLEY AND OVER THE OZARK
PLATEAU. WIND SPEEDS WELL REDUCED AS WELL...AS TEMPERATURES MAKE A
START ON REBOUNDING FROM WEDNESDAY BELOW NORMAL PLUNGE. MOST
SPOTS WILL RUN 5 TO 15 DEGREES BELOW LATE DECEMBER NORMALS FOR
THE DAY UNDER CLEARING SKIES.

FOR FRIDAY...RIDGE REMAINING IN PLACE ACROSS THE SOUTHWESTERN
U.S....BUT BEGINNING EASTWARD SHEAR IN ADVANCE OF DEEPENING SYSTEM
ON THE WEST COAST. WARMING TREND WILL BRING TEMPERATURES BACK UP
TO NEAR LATE DECEMBER NORMALS. SURFACE LOW OVER THE NORTHEAST
PLAINS WILL IMPART SOUTHERLY COMPONENTS TO SOME LOCALLY BREEZY
FRIDAY AFTERNOON WINDS.

OUTLOOK...WEEKEND THROUGH MONDAY...WEST COAST TROUGH PUSHING CLOUD
COVER INTO THE WESTERN U.S...AND TURBULENT ZONAL FLOW ACROSS NEW
MEXICO ON SATURDAY. WINDS WILL GRADUALLY BACK TO THE SOUTHWEST AS
TROUGH APPROACHES ON MONDAY...WITH CLOUD COVER INCREASING
GRADUALLY OVER THE NORTHWESTERN QUADRANT OF THE STATE. WITH
DIFFERENCE SPLIT BETWEEN VERY STORMY GFS AND A BACKED OFF AND
FURTHER EAST ECMWF...SNOW SHOWERS COULD BEGIN OVER THE NORTHWEST
LATE SUNDAY NIGHT WITH EXPANSION IN AREA THROUGH THE DAY ON
MONDAY. STEADY TEMPERATURE TRENDS NEAR LATE DECEMBER NORMALS.

SHY

.FIRE WEATHER...
A POTENT TROUGH WILL CROSS THE REGION ON WEDNESDAY BRINGING WINDY TO
VERY WINDY CONDITIONS TO THE SOUTHWESTERN AND SOUTH CENTRAL ZONES
AFTER MIDNIGHT TONIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS...AND
TO ALL ZONES WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT SNOW TO
THE NORTHERN AND WESTERN MOUNTAINS LATE TONIGHT THROUGH LATE
AFTERNOON WEDNESDAY. STRONG HIGH PRESSURE AND A MUCH DRIER AIR MASS
WILL FOLLOW ON THURSDAY AND FRIDAY.

THE BEST CHANCE FOR WETTING PRECIPITATION AMOUNTS TONIGHT AND
WEDNESDAY WILL BE IN WEST CENTRAL NM AND THE NORTHERN
MOUNTAINS...WHERE THE PROBABILITY OF MODERATE SNOW AMOUNTS IS HIGH.
THE SOUTH CENTRAL AND EASTERN ZONES WILL SEE MUCH LOWER
PRECIPITATION AMOUNTS. AHEAD OF THIS SYSTEM RECOVERIES ACROSS THE
EASTERN PLAINS TONIGHT WILL BE ONLY FAIR TO GOOD...AS SOUTHWEST
WINDS AT 10 TO 15 KNOTS MIX DRIER AIR TO THE SURFACE. RECOVERIES
ACROSS WESTERN AND NORTHERN NM WILL BE VERY GOOD TO EXCELLENT...AS
PRECIPITATION AND INCREASING DEW POINTS KEEP RELATIVE HUMIDITY QUITE
HIGH.

WINDS WEDNESDAY WILL RANGE FROM 20 TO 30 KTS IN THE LOWER ELEVATIONS
TO 35 TO 45 KNOTS IN THE HIGHER ELEVATIONS. WIND GUSTS UP TO 60 KTS
ARE EXPECTED IN THE HIGHER ELEVATIONS...ESPECIALLY IN ZONES 107...
113 AND 114. WIND GUSTS IN THE LOWER ELEVATIONS WILL RANGE FROM 40
TO 50 KTS. VENTILATION WILL AS A RESULT BE VERY GOOD TO EXCELLENT.
RELATIVE HUMIDITIES WILL BE HIGH ACROSS THE REGION WEDNESDAY...AS
THIS SYSTEM WILL BRING A SIGNIFICANT INCREASE IN LOW LEVEL MOISTURE
TO THE ENTIRE AREA.

GUSTY WINDS WILL SUBSIDE ACROSS THE WESTERN AND CENTRAL ZONES
WEDNESDAY EVENING...BUT WILL PERSIST ACROSS THE EASTERN PLAINS
THROUGH THE MID EVENING HOURS. RECOVERIES SHOULD BE VERY GOOD TO
EXCELLENT THURSDAY MORNING...AS HIGH PRESSURE MOVES IN FROM THE WEST
WITH LIGHT WINDS EXPECTED.

POOR VENTILATION WILL PREDOMINATE ACROSS THE ENTIRE REGION THURSDAY
AND FRIDAY IN A VERY LIGHT WIND REGIME...AS HIGH PRESSURE SLOWLY
MOVES ACROSS AND EAST OF THE REGION. THURSDAY AND FRIDAY WILL ALSO
FEATURE VERY LOW DAYTIME RELATIVE HUMIDITY...AS A DRY AIR MASS MOVES
ACROSS THE SOUTHWEST U.S.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ508-520>526-533>540.

WIND ADVISORY FROM 10 AM TO 6 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ530>532.

WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES...NMZ507-518-519-527>529.

WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ501>506-510>517.

WIND ADVISORY UNTIL 6 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...
NMZ509.

&&
Hazardous weather outlook, Dec 18, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE DEC 18 2012

NMZ501>540-191300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN OVER THE WESTERN AND NORTHERN MOUNTAINS THIS EVENING
THEN INCREASE IN AREAL COVERAGE AND INTENSITY AFTER MIDNIGHT.
SOUTHWEST TO WEST WINDS ARE ALSO PROJECTED TO STRENGTHEN LATER
TONIGHT OVER THE HIGHER TERRAIN ALONG AND SOUTH OF INTERSTATE 40
WHERE GUSTS TO AROUND 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER TEMPERATURES WILL SPREAD AREAWIDE WEDNESDAY AND
WEDNESDAY NIGHT ALONG WITH STRONG WINDS GUSTING TO POSSIBLY AS HIGH
AS 60 TO 70 MPH MAINLY EAST OF INTERSTATE 25 AND SOUTH OF INTERSTATE
40. ACCUMULATING SNOW WILL ALSO CONTINUE OVER THE NORTH AND WEST
WEDNESDAY...BUT SHOULD BEGIN TAPERING OFF WEDNESDAY AFTERNOON.
VISIBILITIES WEDNESDAY MAY BE REDUCED IN AREAS OF BLOWING SNOW
ACROSS THE HIGHER TERRAIN AND BLOWING DUST IN THE EASTERN PLAINS AND
LOWER RIO GRANDE VALLEY.

ANOTHER STORM SYSTEM COULD IMPACT THE REGION EARLY NEXT WEEK WITH A
REINFORCEMENT OF MUCH COLDER AIR AND SPOTTY SNOWFALL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND PEAK WIND
SPEEDS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

Event by event

25 high wind, 7 heavy snow. Local standard time, as filed.

Heavy Snow, Chuska Mountains

When
December 19, 12:00 AM MST to 4:00 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

Snowfall amounts around 7 inches were reported at the Navajo Whiskey SNOTEL along with winds of 35mph from nearby RAWS data. The combination of cold temperatures, snow, blowing and falling snow, likely created winter storm conditions for several hours during the early afternoon on the 19th.

Heavy Snow, Northwest Highlands

When
December 19, 12:00 AM MST to 12:00 PM MST
Where
Northwest Highlands forecast zone
Reported by
COOP Observer

Snowfall amounts of 6 to 8 inches were reported along the Highway 550 corridor around Cuba. Treacherous travel conditions and numerous high profile vehicles were crashed in the area. The combination of snow and wind created winter storm conditions for several hours from the predawn hours on Wednesday through the early afternoon hours.

Heavy Snow, San Juan Mountains

When
December 19, 1:00 AM MST to 3:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts between 3 and 11 inches were reported across the area from COOP observers and SNOTEL sites. The combination of snow, blowing snow, and reduced visibilities created hazardous travel conditions across the region for several hours early Wednesday morning.

Heavy Snow, West Central Plateau

When
December 19, 2:00 AM MST to 2:00 PM MST
Where
West Central Plateau forecast zone
Reported by
Public

Snowfall amounts between 1 and 4 inches were reported across the region with gusty winds, difficult travel conditions, and blowing snow. The main area of snow and blowing snow was reported in the region well south of Gallup toward Fence Lake.

Heavy Snow, West Central Mountains

When
December 19, 2:00 AM MST to 2:00 PM MST
Where
West Central Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts between 4 and 8 inches were reported across the area from COOP observer and SNOTEL sites. The combination of snow, blowing snow, and reduced visibility created difficult travel conditions along the Interstate 40 corridor with numerous accidents reported.

Heavy Snow, Jemez Mountains

When
December 19, 2:00 AM MST to 3:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 3 to 6 inches were reported across the region from COOP observers, ski sites, and SNOTEL data. The combination of snow, blowing snow, reduced visibilities, and hazardous travel conditions likely created winter storm conditions for several hours late Wednesday morning.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 19, 3:00 AM MST to 3:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
COOP Observer

Snowfall amounts of 5 to 9 inches were reported across this region from COOP observers, ski sites, and SNOTEL data. The combination of snow, blowing snow, reduced visibilities, and hazardous travel likely caused winter storm conditions to develop by the early afternoon hours on Wednesday.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 19, 5:00 AM MST to 5:10 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Top of Taos ski area.

High Wind, Southwest Mountains

When
December 19, 6:28 AM MST to 7:28 AM MST
Where
Southwest Mountains forecast zone
Measured
55 kt (63 mph) measured sustained
Reported by
Mesonet

Magdalena Ridge Observatory experienced high sustained winds peaking between 55 and 63mph early on the 19th with gusts peaking between 70 and 86mph. Observations in the lower elevations surrounding this location support high winds likely in many other areas in the San Mateo and Magdalena Mountains.

High Wind, Southwest Mountains

When
December 19, 6:28 AM MST to 7:19 AM MST
Where
Southwest Mountains forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet

Magdalena Ridge Observatory experienced high sustained winds peaking between 55 and 63mph early on the 19th with gusts peaking between 70 and 86mph. Observations in the lower elevations surrounding this location support high winds likely in many other areas in the San Mateo and Magdalena Mountains.

High Wind, Albuquerque Metro Area

When
December 19, 9:15 AM MST to 10:30 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS

Double Eagle II airport reported peak sustained winds to 41 mph.

High Wind, South Central Mountains

When
December 19, 10:00 AM MST to 12:35 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Ruidoso Regional airport reported peak wind gusts to 59 mph on and off for a couple hours.

High Wind, Roosevelt County

When
December 19, 10:00 AM MST to 2:00 PM MST
Where
Roosevelt County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS

Clovis AWOS reported peak sustained winds up to 43 mph for several hours.

High Wind, Quay County

When
December 19, 10:53 AM MST to 2:10 PM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Tucumcari Municipal airport reported peak winds up to 60 mph for several hours.

High Wind, Southwest Chaves County

When
December 19, 11:00 AM MST to 12:30 PM MST
Where
Southwest Chaves County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

Dunken RAWS reported peak winds up to 63 mph for over an hour.

High Wind, Roosevelt County

When
December 19, 11:00 AM MST to 12:00 PM MST
Where
Roosevelt County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS

Melrose Range RAWS reported peak sustained winds up to 40 mph.

High Wind, Albuquerque Metro Area

When
December 19, 11:00 AM MST to 12:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS

Belen airport reported peak sustained winds up to 41 mph.

High Wind, Roosevelt County

When
December 19, 11:00 AM MST to 4:45 PM MST
Where
Roosevelt County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet

Dora mesonet reported peak sustained winds up to 50 mph for several hours.

High Wind, Sandia/Manzano Mountains

When
December 19, 11:00 AM MST to 12:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

Top of Sandia Tram reported gusts between between 70 and 80 mph from late morning on the 19th into the late afternoon.

High Wind, Estancia Valley

When
December 19, 11:00 AM MST to 12:00 PM MST
Where
Estancia Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

Moriarty airport reported peak sustained winds around 40 mph.

High Wind, South Central Highlands

When
December 19, 11:15 AM MST to 4:55 PM MST
Where
South Central Highlands forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Clines Corners reported peak sustained winds to 43 mph for several hours.

High Wind, Eastern Lincoln County

When
December 19, 11:15 AM MST to 12:15 PM MST
Where
Eastern Lincoln County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet

Transwestern Pump CSBF reported sustained winds around 46 mph.

High Wind, Chaves County Plains

When
December 19, 11:52 AM MST to 11:57 AM MST
Where
Chaves County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Roswell ASOS reported peak wind gust to 58 mph.

High Wind, South Central Mountains

When
December 19, 12:01 PM MST to 12:06 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

Nogal APRSWXNET reported peak wind gust to 59 mph.

High Wind, Southwest Chaves County

When
December 19, 12:09 PM MST to 12:15 PM MST
Where
Southwest Chaves County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

Dunken RAWS reported peak wind gust to 63 mph.

High Wind, Roosevelt County

When
December 19, 12:25 PM MST to 12:30 PM MST
Where
Roosevelt County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Dora mesonet reported peak wind gusts up to 62 mph.

High Wind, Guadalupe County

When
December 19, 12:28 PM MST to 1:28 PM MST
Where
Guadalupe County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

Union Pacific Railroad site 426 reported peak sustained winds around 40 mph.

High Wind, Albuquerque Metro Area

When
December 19, 12:35 PM MST to 12:40 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Belen airport reported peak wind gust to 58 mph.

High Wind, De Baca County

When
December 19, 12:40 PM MST to 12:45 PM MST
Where
De Baca County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

Fort Sumner airport reported peak wind gust to 59 mph.

High Wind, Quay County

When
December 19, 2:10 PM MST to 2:15 PM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Tucumcari Municipal airport reported peak wind gust to 60 mph.

High Wind, Curry County

When
December 19, 2:30 PM MST to 2:35 PM MST
Where
Curry County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public

Roof blown off the First Baptist Church at West Grand Ave and Giddling Street.

High Wind, Curry County

When
December 19, 2:33 PM MST to 2:38 PM MST
Where
Curry County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Cannon Air Force base reported peak wind gust to 64 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416991, 416992, 416995, 416993, 416994, 416996, 416997, 417061, 417086, 417087, 417090, 417089, 417098, 417093, 417094, 417095, 417096, 417097, 417143, 417145, 417092, 417142, 417099, 417106, 417110, 417119, 417146, 417132, 417137, 417140, 417062, 417141.